Kansas, 2011

Hail and Damaging Winds in Kansas, July 24, 2011

July 24, 2011 · NWS TOP · 12 events in 9 counties and zones

On July 24, 2011 thunderstorms formed across northeast Kansas and brought areas of severe hail and strong winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

On July 24, 2011 thunderstorms formed across northeast Kansas and brought areas of severe hail and strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 24, 2:40 PM CST, 1 hour 25 minutes earlier.

Area forecast discussion, Jul 24, 2:40 PM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
340 PM CDT SUN JUL 24 2011

.DISCUSSION...

AN OUTFLOW BOUNDARY THAT PASSED SOUTHWARD ACROSS THE EASTERN
COUNTIES OF THE CWA WAS BEGINNING TO WASH OUT ACROSS SOUTHEAST KS. A
COLD FRONT WAS SLOWLY MOVING SOUTHWARD INTO THE NORTHERN COUNTIES OF
THE CWA. ISOLATED TO SCATTERED THUNDERSTORMS WILL PROBABLY DEVELOP
LATER THIS AFTERNOON THROUGH THE EVENING HOURS ALONG THE SURFACE
COLD FRONT ACROSS NORTH CENTRAL KS. THE THUNDERSTORMS MAY DEVELOP
FARTHER SOUTHEAST ALONG THE OLD OUTFLOW BOUNDARY. SBCAPES RANGED
FROM 1,000 TO 4,000 J/KG FROM SOUTH TO NORTH ACROSS THE CWA EARLY
THIS AFTERNOON. VERTICAL WIND SHEAR WAS RATHER WEAK...SO THERE IS
ONLY A CHANCE FOR PULSE THUNDERSTORMS WITH THE PRIMARY HAZARD BEING
STRONG GUSTY WINDS. I CANNOT RULE OUT SOME ISOLATED WIND GUSTS OF 50
TO 60 MPH WITH THUNDERSTORMS LATE THIS AFTERNOON AND EARLY THIS
EVENING.

TEMPERATURES EARLY THIS AFTERNOON WERE ONLY IN THE UPPER 80S ACROSS
PORTIONS OF EAST CENTRAL AND NORTHEAST KS...THOUGH MHK WAS ALREADY
101 DEGREES AT 100 PM.

TONIGHT...THUNDERSTORMS THAT DEVELOP THIS AFTERNOON WILL CONTINUE
INTO THE EVENING HOURS...THE BEST CHANCES MAY BE ALONG AND SOUTH OF
I-70. A FEW ISOLATED STORMS MAY CONTINUE AFTER MIDNIGHT NORTH OF THE
BOUNDARY WITH SOME WEAK ISENTROPIC LIFT. THE EXCESSIVE HEAT WARNING
WILL BE ALLOWED TO EXPIRE AFTER 700 PM CDT FOR AREAS NORTH OF AN
MINNEAPOLIS...TO ABILENE...TO OSAGE CITY...TO OTTAWA LINE.

MONDAY...THERE MAY BE A FEW ELEVATED SHOWERS OR THUNDERSTORMS SOUTH
OF I-70 DURING THE MORNING HOURS...BUT THESE SHOULD DIMINISH AFTER
15Z MON. THE WEAK FRONT WILL MOVE SOUTH OF THE CWA BY MONDAY
MORNING. TEMPERATURES WILL BE COOLER BUT DEWPOINTS NORTH OF THE
BOUNDARY WILL BE HIGHER WITH LOWER 70 DEWPOINTS ACROSS MUCH OF THE
CWA. AFTERNOON HIGHS WILL RANGE FROM THE LOWER 90S ALONG THE NE
BORDER WITH UPPER 90S ACROSS THE SOUTHERN COUNTIES. HEAT INDICES
WILL BE IN THE 99 TO 103 DEGREE RANGE ACROSS MUCH OF THE CWA...THE
SOUTHERN COUNTIES MAY SEE 103 TO 106 HEAT INDEX READINGS.
THEREFORE...THE EXCESSIVE HEAT WARNING HAS BEEN EXPANDED THROUGH 700
PM WEDNESDAY FOR OTTAWA...MORRIS...LYON...OSAGE...FRANKLIN...COFFEY
AND ANDERSON COUNTIES.

GARGAN

SHOULD SEE A DRIER FORECAST MONDAY NIGHT INTO WEDNESDAY AS UPPER
LEVEL RIDGING AMPLIFIES AGAIN ACROSS THE CENTRAL PLAINS. THIS SHOULD
KEEP MOST OF THE SIGNIFICANT CONVECTION TO THE NORTH OF THE COUNTY
WARNING AREA (CWA) THROUGH THIS TIMEFRAME...RISING INTO THE 98 TO
104 RANGE ACROSS THE SOUTHERN AND SOUTHWEST COUNTIES OF THE CWA.
WITH DEWPOINTS GENERALLY IN THE UPPER 60S TO LOWER 70S...THIS
PRODUCES HEAT INDICES MAINLY IN THE 103-107 DEGREE RANGE BOTH
AFTERNOON'S. THEREFORE AS MENTIONED EARLIER...THE EXCESSIVE HEAT WAS
EXTENDED THROUGH WEDNESDAY FOR THE SOUTHERN CWA. THE NORTHERN CWA
WILL ALSO BE ON THE RISE WITH TEMPERATURES INTO THE 95 TO 100
DEGREE RANGE...BUT DO NOT EXPECT WIDESPREAD HEAT INDICES TO EXCEED
103 DEGREES THIS AREA UNTIL POSSIBLY WEDNESDAY...SO THIS AREA MAY
NEED HEAT HEADLINES BY MID WEEK AS WELL.

BY WEDNESDAY NIGHT A SERIES OF SHORTWAVE TROUGHS SHOULD BEGIN TO
FLATTEN THE UPPER RIDGE ONCE AGAIN ALLOWING FOR A FRONT TO MOVE
INTO THE CWA ALONG WITH SLIGHTLY COOLER AIR AND INCREASING
CHANCES FOR THUNDERSTORMS...ESPECIALLY THURSDAY NIGHT INTO
FRIDAY. THUNDERSTORM CHANCES WILL DIMINISH BY SUNDAY AS MODELS ARE
IN AGREEMENT THAT THE UPPER LEVEL RIDGE WILL AMPLIFY ONCE AGAIN
ACROSS THE CENTRAL PLAINS. TEMPERATURES BY SUNDAY WILL THEN BEGIN
TO EDGE BACK INTO THE UPPER 90S IN PORTIONS OF THE CWA. 63

&&

.AVIATION...

VFR CONDITIONS EXPECTED FOR THE NEXT 24 HRS. MAIN FORECAST
CHALLENGE IS THE LOCATION AND TIMING OF THUNDERSTORMS LATER THIS
AFTERNOON. A FRONT WILL MOVE THROUGH THE TERMINALS THIS AFTERNOON
AND LEAD TO SCATTERED SHOWERS AND THUNDERSTORMS. IF STORM PASSES
OVER THE TERMINAL STRONG WINDS AND MVFR CONDITIONS WILL BE
POSSIBLE. WILL MONITOR AND AMEND IF NECESSARY.

ANDERSON

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING UNTIL 8 PM CDT WEDNESDAY FOR KSZ034-035-
037-054>056-058-059.

EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THIS EVENING FOR KSZ008-
009-020>024-026-036-038>040.

&&
Hazardous weather outlook, Jul 24, 2:57 PM CST, 1 hour 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
357 PM CDT SUN JUL 24 2011

KSZ008>012-020>024-026-034>040-054>056-058-059-252100-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
357 PM CDT SUN JUL 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ENTIRE AREA
TONIGHT...ESPECIALLY BEFORE MIDNIGHT. LOCALLY HEAVY RAINFALL AND
STRONG GUSTY WINDS WILL BE THE PRIMARY HAZARDS.

THE EXCESSIVE HEAT WARNING WILL CONTINUE UNTIL EARLY EVENING FOR
MOST OF THE FORECAST AREA AS HEAT INDICES WILL COMMONLY REACH 105
TO 115 DEGREES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE EXCESSIVE HEAT WARNING HAS BEEN EXTENDED THROUGH WEDNESDAY
AFTERNOON FOR AREAS GENERALLY ALONG AND SOUTH OF HIGHWAY 56
WHERE AFTERNOON HEAT INDICES OF 103 TO 107 WILL BE COMMON.

HEAT INDICES OF 103 TO 107 DEGREES WILL ALSO BE POSSIBLE WEDNESDAY
AND THURSDAY ACROSS THE REMAINDER OF THE AREA. SLIGHTLY COOLER
TEMPERATURES ARE EXPECTED ACROSS THE ENTIRE AREA BY FRIDAY INTO
SATURDAY ALONG WITH INCREASING CHANCES FOR THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Special weather statement, Jul 24, 3:14 PM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
414 PM CDT SUN JUL 24 2011

KSZ035-242145-
DICKINSON-
414 PM CDT SUN JUL 24 2011

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL DICKINSON COUNTY...

THROUGH 445 PM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 20 MPH
ACROSS PORTIONS OF WEST CENTRAL DICKINSON COUNTY. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING
STRONG WINDS OF 40 TO 50 MPH AND HEAVY RAIN. SOME LOCATIONS THAT
COULD BE AFFECTED INCLUDE SOLOMON...ABILENE AND TALMAGE.

THE STORM MAY STRENGTHEN OVER THE NEXT SEVERAL MINUTES. BE READY TO
TAKE SHELTER IN CASE A WARNING IS ISSUED.

&&

LAT...LON 3893 9738 3898 9737 3905 9726 3888 9716
      3878 9737 3893 9739
TIME...MOT...LOC 2113Z 248DEG 16KT 3889 9735
Special weather statement, Jul 24, 3:38 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
438 PM CDT SUN JUL 24 2011

KSZ035-242215-
DICKINSON-
438 PM CDT SUN JUL 24 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DICKINSON COUNTY...

THROUGH 515 PM CDT...A THUNDERSTORM NEAR CARLTON WILL MOVE
NORTHEAST AT 10 MPH ACROSS PORTIONS OF SOUTHWESTERN DICKINSON
COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM
IS CAPABLE OF PRODUCING STRONG WINDS OF 40 TO 50 MPH AND HEAVY RAIN.
THE THUNDERSTORM WILL IMPACT CARLTON AND OTHERWISE REMAIN OVER MAINLY
RURAL AREAS OF DICKINSON COUNTY.

THE STORM MAY STRENGTHEN OVER THE NEXT SEVERAL MINUTES. BE READY TO
TAKE SHELTER IN CASE A WARNING IS ISSUED.

&&

LAT...LON 3886 9714 3861 9709 3860 9737 3861 9738
      3880 9738
TIME...MOT...LOC 2138Z 243DEG 9KT 3869 9726

ANGLE
Special weather statement, Jul 24, 3:45 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
445 PM CDT SUN JUL 24 2011

KSZ035-242230-
DICKINSON-
445 PM CDT SUN JUL 24 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN DICKINSON COUNTY...

THROUGH 530 PM CDT...A STRONG THUNDERSTORM NEAR SOLOMON WILL MOVE
NORTHEAST AT 15 MPH ACROSS PORTIONS OF NORTHERN DICKINSON COUNTY.
ANOTHER STRONG THUNDERSTORM NEAR MOONLIGHT WILL ALSO MOVE NORTHEAST
AT 15 MPH. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THESE
STORMS ARE CAPABLE OF PRODUCING STRONG WINDS OF 40 TO 50 MPH AND
HEAVY RAIN. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
SOLOMON..ABILENE...TALMAGE...ENTERPRISE...MOONLIGHT AND CHAPMAN.
MOTORISTS ALONG INTERSTATE 70 BETWEEN MILE MARKERS 267 AND 289 COULD
ALSO BE AFFECTED.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED. THIS ADVISORY
REPLACES THE PREVIOUSLY ISSUED WARNING.

&&

LAT...LON 3893 9738 3896 9737 3907 9737 3913 9696
      3897 9697 3897 9694 3897 9693 3891 9693
      3880 9737 3881 9738 3893 9739
TIME...MOT...LOC 2144Z 247DEG 13KT 3893 9731

The radar

The Topeka radar (KTWX), 84 km away, was scanning. The volume nearest the first event began at 22:05 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Dickinson

When
July 24, 4:05 PM CST to 4:07 PM CST
Where
Dickinson County, 2.12 mi SW of Buckeye
Measured
1.25 in hail
Reported by
Public
Coordinates
39.030, -97.200

Thunderstorm Wind, Wabaunsee

When
July 24, 4:42 PM CST to 4:45 PM CST
Where
Wabaunsee County, 3.3 mi WNW of Chalk Mound
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
38.780, -96.380

A brick chimney on a house was blown over by strong winds.

Thunderstorm Wind, Geary

When
July 24, 5:28 PM CST to 5:32 PM CST
Where
Geary County, 2.12 mi SE of Grandview Plaza
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
38.980, -96.770

Near Junction City, two trees blew down at a residence with power pole damage. Also near Junction City a shed was blown 30 feet into a tree.

Hail, Lyon

When
July 24, 5:50 PM CST to 5:51 PM CST
Where
Lyon County, 5.53 mi S of Allen
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.570, -96.170

Thunderstorm Wind, Cloud

When
July 24, 6:01 PM CST to 6:05 PM CST
Where
Cloud County, 5.54 mi ESE of Macyville
Measured
61 kt (70 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
39.440, -97.730

Three 12 inch diameter tree limbs were broken from outflow winds. Tin from a shed was also blown into a field.

Thunderstorm Wind, Washington

When
July 24, 6:03 PM CST to 6:20 PM CST
Where
Washington County, Mahaska to 0.87 mi NE of Washington
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
39.980, -97.350

Near Mahaska a trained spotter reported a 60 mph wind gust. A school mesonet station near Washington measured a 69 mph wind gust.

Thunderstorm Wind, Lyon

When
July 24, 6:19 PM CST to 6:23 PM CST
Where
Lyon County, 0.54 mi W of Neosho Rapids
Measured
61 kt (70 mph) measured gust
Reported by
Emergency Manager
Coordinates
38.370, -95.990

Several power poles were damaged.

Thunderstorm Wind, Pottawatomie

When
July 24, 6:20 PM CST to 6:35 PM CST
Where
Pottawatomie County, 0.87 mi SE of St George to 0.87 mi SE of Westmoreland
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.190, -96.420

Trained spotters near Westmoreland and St. George reported 60 mph winds.

Thunderstorm Wind, Washington

When
July 24, 6:43 PM CST to 6:47 PM CST
Where
Washington County, 0.69 mi N of Hanover
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.890, -96.880

Six inch tree limbs were down.

Thunderstorm Wind, Marshall

When
July 24, 6:45 PM CST to 6:50 PM CST
Where
Marshall County, 0.53 mi E of Bestwall
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.680, -96.660

A trained spotter near Blue Rapids reported a 60 mph wind gust.

Thunderstorm Wind, Pottawatomie

When
July 24, 7:00 PM CST to 7:05 PM CST
Where
Pottawatomie County, Wheaton
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.500, -96.320

A law enforcement officer reported a 65 mph wind gust.

Thunderstorm Wind, Nemaha

When
July 24, 7:35 PM CST to 7:40 PM CST
Where
Nemaha County, 0.69 mi N of Seneca
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.840, -96.070

A trained spotter reported a 60 mph wind near Seneca.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 333094, 333096, 333097, 333095, 333098, 333101, 333099, 333103, 333100, 333104, 333105, 333106.